NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 27, 5:27 AM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 27, 5:27 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
627 AM CDT Thu Aug 27 2020
...THREAT FOR IMPACTS FROM HURRICANE Laura INCREASING FOR THE
ARKLAMISS...
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Most sites are still VFR this morning but MVFR to IFR ceilings
will slowly move into the region as the effects of Hurricane Laura
will be felt across the region. Rain and gusty winds will
overspread much of the region today, but especially across
locations west of I-55. Winds will be out of the south sustained
around 15 to 25kts with gusts of 35-40kts at times. Conditions
should improve through the evening as the center of circulation
moves to the north. Rain will continue but flight categories may
improve. /28/
&&
.DISCUSSION...
Today and tonight...
Major hurricane Laura made landfall a few hours ago along the
southwest Louisiana coast. It is bringing incredible wind and surge
to the coast of Louisiana this morning as it begins to trek inland.
The forecast for Laura continues to have it move north into western
Louisiana through the day today and then into Arkansas by tonight,
as a tropical storm. My southern Louisiana parishes are beginning to
feel the effects of Laura with rain and wind this morning.
Conditions should continue to deteriorate through the day with the
risk for tornadoes, gusty winds and rain(potential for some
flooding) across the region. Most of the rest of the forecast area
is dry this morning but additional rain bands should feed into the
region later today, across portions of central and east Mississippi.
The main concern for tornadoes will be across locations from about I-
55 and west through the day today. This is where a slight risk is in
place with a marginal just to the east of here. As is the case with
landfalling tropical systems, these tornadoes should be mostly brief
and will occur quickly, in rain bands with little to no lightning.
The other concern will be gusty winds today. A tropical storm
warning is in effect for my Louisiana parishes and Arkansas counties
for the potential of tropical storm gusts. Then, just along the
western side of the MS River, there is a Wind Advisory for the
potential of gusts up to 40 mph due to gradient wind.
Finally, rainfall amounts around two to four inches could be
possible as Laura progresses north today. Locally heavy downpours
will be possible given the tropical airmass in place, which is
characterized by a PW value of 1.8 inches off the 00Z KJAN sounding.
As Laura continues north this afternoon, some drying should occur on
the backside of the center and additional bands should affect
eastern Mississippi. It may be that some of these bands produce
heavier rain outside of the current flood threat outlook area late
this afternoon. That being said, will expand some of the limited
risk area to account for this additional rain.
By tonight, the bulk of the rain should be up in Arkansas with the
center of circulation but there will remain some bands that move
through portions of the area overnight. /28/
Tomorrow through mid-week next week (Friday-next Wednesday)...
Friday...Main focus remains on remnants of Hurricane Laura, which is
forecasted to a be a tropical storm through Friday. Expect the
system to become quickly absorbed in the upper synoptic through
diving down through the Plains. This will migrate around the western
periphery of the Atlantic subtropical surface & mid-level ridge. The
storm will quickly eject northeast through the day Friday into the
Mid-South by Friday afternoon just around or slightly below 1000mb.
This will keep some southwesterly juxtaposition of 20-35kts of low-
level effective bulk shear (i.e. 0-1km & 0-3km), with some lapse
rates & destabilization. Pattern continues to potentially be
analogous with Hurricane Rita in 2005, which was a extremely
prevalent severe weather & tornado producer. CIPS has backed off on
explicitly showing this but the track & intensity are markedly
similar. The main limiting factor is as the system pulls off to the
north, winds will gradually become more veered & effective storm-
relative helicity will decrease somewhat. Regardless, potential
remains enough to keep mention. In coordination with SPC, added a
"Slight" in Highway 82 corridor & "Marginal" for along & north of
Interstate 20 corridor. Some gusty winds could also be possible
across the Delta, with some brief gradient wind gusts around 30mph
or so in the Delta. For now, it is a small enough area to hold off
any introduction for now in the HWO. Flash flooding looks to not be
as much of an issue as remnants of Hurricane Laura pull off to the
north. However, southwest-northeast training convection in
conjunction with deep layer moisture 2-2.5 inch PWs & 850mb Theta E
in excess of +345K will keep some potential stripes of heavier
bands. This is highly mesoscale driven & not really even represented
well in the CAM guidance, including the HREF localized prob. matched
mean. Thus, no introduction is needed at the moment in the HWO, but
something to watch & may be needed in future shifts.
For forecast elements, rain chances will quickly ramp up into along
& southeast of the Natchez Trace & ArkLaMiss Delta. High
temperatures will be near normals, with some increasing heat &
humidity across the Delta.
Saturday-next Wednesday...As the subtropical ridge & surface high
pressure break down, expect remnants of Laura to shift east across
the Tennessee Valley. For our region, expect a convectively active
period. Expect rain chances through weekend & early next week as
quasi-zonal & west-northwesterly flow persists through the period.
There may be some increasing diurnal microburst potential but too
chaotic of a pattern to nail down a specific timing. Models diverge
with more amplified trough & stronger subtropical ridging over the
southeast & Gulf of Mexico in the Euro vs slightly less amplified
ridging & more suppressed troughing in the GFS. This will regardless
potentially bring a front into the Plains & down into our area by
late week & uptick in rain & storm chances. With increasing thermal
building heat & high boundary layer dewpoints in the mid-upper 70s &
deep moisture nearly 2+ inches, expect increasing heat stress to
build & dangerous heat possible, especially on Saturday. Heat
indices could reach nearly the 105+ degrees across most of the
western half of the area on Saturday. This will likely need some
introduction if trend persists but will hold off at the moment.
Expect near normal highs in the upper 80s-low 90s. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 87 75 88 74 / 67 48 92 19
Meridian 90 75 88 74 / 56 41 86 20
Vicksburg 86 75 90 75 / 82 47 76 17
Hattiesburg 89 74 88 74 / 68 52 88 16
Natchez 85 75 88 75 / 90 50 83 10
Greenville 85 74 90 75 / 76 72 69 33
Greenwood 90 75 90 74 / 51 52 83 39
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 7 PM CDT this evening for MSZ018-019-025-034-
035-040>042-047-053-059>061.
LA...Tropical Storm Warning for LAZ007>009-015-016-023>026.
AR...Tropical Storm Warning for ARZ074-075.
&&
28Hazardous weather outlook, Aug 27, 5:26 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
626 AM CDT Thu Aug 27 2020
ARZ074-075-LAZ007>009-015-016-023>026-MSZ060-281130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Adams-
626 AM CDT Thu Aug 27 2020
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and southwest Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight
FLOODING
THREAT...Limited
TIMING...Today through Tonight
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today
Today through tonight, severe thunderstorms capable of producing
tornadoes and damaging wind gusts will be possible now through
tonight as the outer rain bands of Hurricane Laura move through
the area.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today through tonight, flash flooding will be possible across
northeast Louisiana, southeast Arkansas, and western, central and
southeast portions of Mississippi. Rainfall amounts of up to 1 to
3 inches in a short period of time will be possible in the outer
rain bands of Hurricane Laura. Localized flash flooding is
possible, particularly in low lying and urban areas.
(https://www.weather.gov/images/jan/graphicast/3.png)
Today, strong winds associated with Hurricane Laura will bring
sustained speeds of 30 to 40 mph and gusts of up to 50 mph to
areas across northeast Louisiana. Strong winds are expected to
blow down trees and power lines, resulting in power outages that
may possibly last 1 to 2 days.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Severe thunderstorms capable of producing tornadoes and damaging
wind gusts will be possible Friday through Friday night across
central to northern Mississippi, northeast Louisiana and
southeast Arkansas, generally north of the Interstate 20
corridor, as the outer rain bands of Hurricane Laura move through
the area.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Friday night.
MSZ018-019-025-034-035-040>042-047-048-053-054-059-061-062-281130-
Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-
Yazoo-Warren-Hinds-Claiborne-Copiah-Jefferson-Franklin MS-Lincoln-
626 AM CDT Thu Aug 27 2020
This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, northwest Mississippi,
south central Mississippi, southwest Mississippi, and west
central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight
FLOODING
THREAT...Limited
TIMING...Today through Tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today
Today through tonight, severe thunderstorms capable of producing
tornadoes and damaging wind gusts will be possible now through
tonight as the outer rain bands of Hurricane Laura move through
the area.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today through tonight, flash flooding will be possible across
northeast Louisiana, southeast Arkansas, and western, central and
southeast portions of Mississippi. Rainfall amounts of up to 1 to
3 inches in a short period of time will be possible in the outer
rain bands of Hurricane Laura. Localized flash flooding is
possible, particularly in low lying and urban areas.
(https://www.weather.gov/images/jan/graphicast/3.png)
Today, strong winds associated with Hurricane Laura will bring
sustained speeds of 20 to 30 mph and gusts of up to 40 mph to
areas across central to western half of Mississippi. Weak trees
and limbs may be downed, which could result in some power
outages.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Severe thunderstorms capable of producing tornadoes and damaging
wind gusts will be possible Friday through Friday night across
central to northern Mississippi, northeast Louisiana and
southeast Arkansas, generally north of the Interstate 20
corridor, as the outer rain bands of Hurricane Laura move through
the area.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Friday night.
MSZ029-031>033-038-039-045-046-052-281130-
Webster-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-Kemper-
Lauderdale-
626 AM CDT Thu Aug 27 2020
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Severe thunderstorms capable of producing tornadoes and damaging
wind gusts will be possible Friday through Friday night across
central to northern Mississippi, northeast Louisiana and
southeast Arkansas, generally north of the Interstate 20
corridor, as the outer rain bands of Hurricane Laura move through
the area.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.
MSZ027-028-037-044-281130-
Carroll-Montgomery-Attala-Leake-
626 AM CDT Thu Aug 27 2020
This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
Today through tonight, isolated severe thunderstorms will be
possible now through tonight as the outer rain bands of Hurricane
Laura move through the area. Some thunderstorms could produce
damaging wind gusts, and a tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Severe thunderstorms capable of producing tornadoes and damaging
wind gusts will be possible Friday through Friday night across
central to northern Mississippi, northeast Louisiana and
southeast Arkansas, generally north of the Interstate 20
corridor, as the outer rain bands of Hurricane Laura move through
the area.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Friday night.
MSZ030-051-057-058-066-074-281130-
Clay-Newton-Jasper-Clarke-Jones-Forrest-
626 AM CDT Thu Aug 27 2020
This hazardous weather outlook is for portions of east central
Mississippi, northeast Mississippi, and southeast Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Limited
TIMING...Today through Tonight
Today through tonight, flash flooding will be possible across
northeast Louisiana, southeast Arkansas, and western, central and
southeast portions of Mississippi. Rainfall amounts of up to 1 to
3 inches in a short period of time will be possible in the outer
rain bands of Hurricane Laura. Localized flash flooding is
possible, particularly in low lying and urban areas.
(https://www.weather.gov/images/jan/graphicast/3.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Severe thunderstorms capable of producing tornadoes and damaging
wind gusts will be possible Friday through Friday night across
central to northern Mississippi, northeast Louisiana and
southeast Arkansas, generally north of the Interstate 20
corridor, as the outer rain bands of Hurricane Laura move through
the area.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.
MSZ036-281130-
Holmes-
626 AM CDT Thu Aug 27 2020
This hazardous weather outlook is for portions of central
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today
Today through tonight, severe thunderstorms capable of producing
tornadoes and damaging wind gusts will be possible now through
tonight as the outer rain bands of Hurricane Laura move through
the area.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today, strong winds associated with Hurricane Laura will bring
sustained speeds of 20 to 30 mph and gusts of up to 40 mph to
areas across central to western half of Mississippi. Weak trees
and limbs may be downed, which could result in some power
outages.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Severe thunderstorms capable of producing tornadoes and damaging
wind gusts will be possible Friday through Friday night across
central to northern Mississippi, northeast Louisiana and
southeast Arkansas, generally north of the Interstate 20
corridor, as the outer rain bands of Hurricane Laura move through
the area.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Friday night.
MSZ043-281130-
Madison MS-
626 AM CDT Thu Aug 27 2020
This hazardous weather outlook is for portions of central
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
FLOODING
THREAT...Limited
TIMING...Today through Tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today
Today through tonight, isolated severe thunderstorms will be
possible now through tonight as the outer rain bands of Hurricane
Laura move through the area. Some thunderstorms could produce
damaging wind gusts, and a tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today through tonight, flash flooding will be possible across
northeast Louisiana, southeast Arkansas, and western, central and
southeast portions of Mississippi. Rainfall amounts of up to 1 to
3 inches in a short period of time will be possible in the outer
rain bands of Hurricane Laura. Localized flash flooding is
possible, particularly in low lying and urban areas.
(https://www.weather.gov/images/jan/graphicast/3.png)
Today, strong winds associated with Hurricane Laura will bring
sustained speeds of 20 to 30 mph and gusts of up to 40 mph to
areas across central to western half of Mississippi. Weak trees
and limbs may be downed, which could result in some power
outages.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Severe thunderstorms capable of producing tornadoes and damaging
wind gusts will be possible Friday through Friday night across
central to northern Mississippi, northeast Louisiana and
southeast Arkansas, generally north of the Interstate 20
corridor, as the outer rain bands of Hurricane Laura move through
the area.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Friday night.
MSZ026-049-050-055-056-063>065-072-073-281130-
Grenada-Rankin-Scott-Simpson-Smith-Lawrence-Jefferson Davis-
Covington-Marion-Lamar-
626 AM CDT Thu Aug 27 2020
This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, south central
Mississippi, and southeast Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
FLOODING
THREAT...Limited
TIMING...Today through Tonight
Today through tonight, isolated severe thunderstorms will be
possible now through tonight as the outer rain bands of Hurricane
Laura move through the area. Some thunderstorms could produce
damaging wind gusts, and a tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today through tonight, flash flooding will be possible across
northeast Louisiana, southeast Arkansas, and western, central and
southeast portions of Mississippi. Rainfall amounts of up to 1 to
3 inches in a short period of time will be possible in the outer
rain bands of Hurricane Laura. Localized flash flooding is
possible, particularly in low lying and urban areas.
(https://www.weather.gov/images/jan/graphicast/3.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Severe thunderstorms capable of producing tornadoes and damaging
wind gusts will be possible Friday through Friday night across
central to northern Mississippi, northeast Louisiana and
southeast Arkansas, generally north of the Interstate 20
corridor, as the outer rain bands of Hurricane Laura move through
the area.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Friday night.
23
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
due to sustained winds over 35 mph and potential wind gusts
greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
to sustained winds ranging from 25 to 35 mph and potential for
wind gusts over 40 mph. Travel will also be difficult for those
in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
sustained winds up to 25 mph and wind gusts around 35 mph.
High profile vehicles could also be affected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html